Texas, 2017

Flash Flood in Texas, May 31, 2017

May 31, 2017 · NWS MAF · 1 event in 1 county or zone

An upper trough was moving over the Pacific Northwest with an upper disturbance moving over West Texas. Very good moisture and instability were present across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper trough was moving over the Pacific Northwest with an upper disturbance moving over West Texas. Very good moisture and instability were present across the area. These conditions resulted in thunderstorms developing and moving across West Texas with heavy rain and flash flooding due to slow storm motions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 31, 5:24 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, May 31, 5:24 PM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
624 PM CDT Wed May 31 2017

.AVIATION...
00Z TAF issuance.

Forecasting the flight conditions for the next 12 hours is somewhat
challenging and confidence in this TAF issuance is fairly low...
Currently have some slow moving areas of convection affecting
portions of SE NM and Permian Basin this evening. A few hi-res
models indicate this activity will stick around and potentially
increase in coverage over the next several hours before finally
sweeping east across the region later tonight. That being said,
timing of convection affecting terminals is questionable and will
continue to monitor current radar trends and amend if/when needed.
Any thunderstorm/shower will be capable of heavy rainfall resulting
in low visibility. Otherwise, forecast models show low clouds
developing late tonight however this is highly dependent on what
happens with the convection overnight and will not include mention
this TAF cycle.

&&

.PREV DISCUSSION... /issued 213 PM CDT Wed May 31 2017/

DISCUSSION...

An upper trough is centered just north of the Great Lakes area and
another upper trough is beginning to move over the Pacific
Northwest. There is currently some rain and thunderstorms in the
area and this is expected to expand in coverage later this
afternoon. Heavy rain is likely in some areas with localized flash
flooding possible. A few strong to severe storms are possible today
along and south of the Pecos River given good CAPE values expected
areawide, mid-level lapse rates of 7 to 8 degrees C/km expected
along and south of the Pecos River, and 20 to 30 knots of shear
expected south of the Pecos River. The rain and storms are expected
to persist into the overnight hours. High temperatures today are
expected to be about 10 degrees below normal.

The upper trough over the west coast moves further east on Thursday.
This will allow for upper lift to remain over the area and low-level
moisture will be plentiful, so showers and thunderstorms will linger
in the forecast for Thursday. Temperatures are expected to warm up a
little bit from today but will still be below normal. A portion of
the upper trough moves over northern Mexico on Friday. Both the GFS
and ECMWF indicate precipitation will be across the area but the
ECMWF has a lot more than the GFS. The models are similar for
Saturday and Sunday as the upper trough is beginning to exit the
area. The amount of warm up will depend on how much cloud cover and
rain there is across the area. Upper ridging begins to develop over
the region on Monday so rain chances will decrease. Even though a
drying trend is expected heading into the middle of next week, the
models are still producing some precipitation so kept in slight
chance pops.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     63  82  67  85 /  60  50  40  30
Carlsbad                       61  86  63  86 /  60  30  40  30
Dryden                         66  85  69  86 /  40  30  30  30
Fort Stockton                  64  86  66  86 /  50  30  30  40
Guadalupe Pass                 57  79  59  79 /  50  40  50  30
Hobbs                          60  82  62  83 /  60  40  30  20
Marfa                          56  81  58  81 /  40  50  40  50
Midland Intl Airport           63  82  66  84 /  60  40  30  30
Odessa                         63  82  66  84 /  60  40  30  30
Wink                           63  87  66  87 /  50  30  40  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

27/49
Hazardous weather outlook, May 31, 12:32 PM CST, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
132 PM CDT Wed May 31 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
132 PM CDT Wed May 31 2017 /1232 PM MDT Wed May 31 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Numerous thunderstorms are expected across southeastern New Mexico
and much of West Texas through tonight. Locally heavy rainfall and
localized flash flooding will be the main hazard, although a few
storms may become strong, producing small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thunderstorms are possible into next week across West Texas and
Southeast New Mexico.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, May 31, 2:33 PM CST, 5 hours 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
333 PM CDT WED MAY 31 2017

TXZ045>047-051>053-312115-
Mitchell TX-Martin TX-Dawson TX-Howard TX-Gaines TX-Borden TX-
333 PM CDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MITCHELL...
NORTHEASTERN GAINES...BORDEN...HOWARD...MARTIN AND DAWSON COUNTIES
UNTIL 415 PM CDT...

At 332 PM CDT, Doppler radar was tracking strong thunderstorms near
Luther, or 12 miles north of Big Spring, moving north at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Big Spring, Lamesa, Stanton, Ackerly, Gail, O'donnell, Coahoma, Los
Ybanez, Sand Springs, Flower Grove, Patricia, Hancock, Lenorah,
Welch, Vealmoor, Luther, Elbow, Sparenberg, South Haven and Lamesa
Municipal Airport.

THIS INCLUDES Interstate 20 between mile markers 156 and 202.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3221 10100 3211 10200 3296 10240 3296 10146
TIME...MOT...LOC 2032Z 161DEG 49KT 3242 10146

33
Special weather statement, May 31, 3:32 PM CST, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
432 PM CDT WED MAY 31 2017

TXZ050-051-061>063-312230-
Midland TX-Martin TX-Andrews TX-Ector TX-Glasscock TX-
432 PM CDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLASSCOCK...
NORTHEASTERN ECTOR...SOUTHEASTERN ANDREWS...MIDLAND AND SOUTHERN
MARTIN COUNTIES UNTIL 530 PM CDT...

At 430 PM CDT, Doppler radar was tracking a strong thunderstorm over
Midland, moving north at 15 mph. Other storms in North Ector County
and south of the airport.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Midland, Odessa, Midland International Air and Space Port, and
surrounding areas.

THIS INCLUDES Interstate 20 between mile markers 114 and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rain rainfall is also occurring with these storms, and
may lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storm.
Lightning can strike 10 miles away from a thunderstorm.

&&

LAT...LON 3172 10233 3213 10266 3226 10175 3186 10171
TIME...MOT...LOC 2130Z 177DEG 12KT 3203 10210

49
Special weather statement, May 31, 5:02 PM CST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
602 PM CDT WED MAY 31 2017

TXZ048-312345-
Scurry TX-
602 PM CDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCURRY COUNTY UNTIL
645 PM CDT...

At 601 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Snyder, moving north at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.  Also, rainfall rates of close to an inch per hour may
result in localized flooding of bar ditches, oil lease roads, and
other areas prone to high water.

Locations impacted include...
Snyder, Midway, Us-180 Near The Fisher-Scurry County Line and Hudd.

LAT...LON 3271 10090 3297 10105 3296 10066 3268 10066
TIME...MOT...LOC 2301Z 163DEG 10KT 3284 10084

70
Special weather statement, May 31, 5:12 PM CST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
612 PM CDT WED MAY 31 2017

TXZ050-061-010000-
Andrews TX-Ector TX-
612 PM CDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ECTOR AND
SOUTHEASTERN ANDREWS COUNTIES UNTIL 700 PM CDT...

At 612 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Goldsmith, or 15 miles south of Andrews, moving
northeast at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Ector
and southeastern Andrews Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3206 10232 3199 10263 3224 10265 3221 10226
TIME...MOT...LOC 2312Z 207DEG 9KT 3210 10255

49
Special weather statement, May 31, 5:35 PM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
535 PM MDT WED MAY 31 2017

NMZ033-034-010015-
Southern Lea County NM-Central Lea County NM-
535 PM MDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LEA COUNTY UNTIL 615
PM MDT...

At 533 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Halfway, or 21 miles west of Eunice, moving
northwest at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.  In addition, rainfall rates near an inch per hour may
cause flooding of bar ditches, oil lease roads, and other low lying
areas, especially along State Highway 176 between Halfway and Eunice.

This storm will remain over mainly rural areas of southwestern Lea
County.

LAT...LON 3233 10339 3238 10358 3252 10370 3257 10354
      3255 10348 3253 10344 3249 10340
TIME...MOT...LOC 2333Z 121DEG 6KT 3247 10353

70
Special weather statement, May 31, 7:18 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
818 PM CDT WED MAY 31 2017

TXZ061-062-010200-
Midland TX-Ector TX-
818 PM CDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ECTOR AND
NORTHWESTERN MIDLAND COUNTIES UNTIL 900 PM CDT...

At 814 PM CDT, Doppler radar was tracking a strong thunderstorm near
Odessa, or 10 miles west of Midland International Air and Space
Port, moving east at 10 mph.  Another strong thunderstorm was
located about 12 miles north of West Odessa, also moving east at
10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.  In addition, rainfall rates of 1 to 2 inches per hour
may result in localized flooding of urban areas, bar ditches, and
other areas susceptible to high water.

Locations impacted include...
Midland, Odessa, West Odessa, Midland International Air and Space
Port, Mission Dorado, Odessa Schelemeyer Field, North Cowden,
Warfield and Midland Airpark.

THIS INCLUDES Interstate 20 between mile markers 109 and 137.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3179 10265 3208 10255 3208 10201 3178 10215
TIME...MOT...LOC 0114Z 287DEG 7KT 3194 10234

70

The radar

The Midland/Odessa radar (KMAF), 20 km away, was scanning. The volume nearest the first event began at 01:45 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Ector

When
May 31, 7:45 PM CST to 8:25 PM CST
Where
Ector County, 1.93 mi NW of Odessa Ector Co Arpt to 1.98 mi NW of Odessa Ector Co Arpt
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
31.940, -102.403

Heavy rain fell across Ector County and produced flash flooding on the north end of Odessa. There was 12 to 18 inches of water at Andrews Highway and 91st Street making the road impassable. A car was stranded. The cost of damage is a very rough estimate.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696379.